Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 141, NWS New Orleans, LA

August 16, 2003Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 16, 2003, 3:27 PM CDT for Jackson County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 3:27 PM CDT (20:27 UTC)
Expired
Aug 16, 2003, 4:00 PM CDT
In force
33 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Jackson County, MS

The radar

The Mobile radar (KMOB), 50 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1276 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 162027
SVRNEW
MSC059-162100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
327 PM CDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITY OF OCEAN SPRINGS

* UNTIL 400 PM CDT

* AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM NEAR VANCLEAVE...MOVING WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   OCEAN SPRINGS AT 400 PM CDT

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3039 8858 3059 8863 3058 8886 3040 8886

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:00 PM CDT, 27 minutes earlier.

Area forecast discussion, Aug 16, 3:00 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
300 PM CDT SAT AUG 16 2003

THE PRIMARY SETTING FOR THIS PACKAGE WILL BE GENERAL PERSISTENCE
FROM DAY TO DAY ON BOTH TEMPERATURES AND RAIN CHANCES. THE CWA IS
SADDLED BETWEEN DEVELOPING DEEP TROUGHING ON THE EASTERN SEABOARD
AND STRONG HIGH PRESSURE RIDGE OVER THE NATIONS MIDSECTION. A
GENERAL NORTHWEST TO NORTHEAST FLOW PATTERN IS ESTABLISHED ALOFT
WHICH TYPICALLY EXPOSES THE AREA TO RESIDUAL MCS ENERGY ROTATING
FROM THE NORTH. THE GFS INDICATES A VORTICITY LOBE DROPPING OUT OF
THE APPALACHIANS AND SKIRTING OUR EASTERN PORTIONS OF THE CWA FOR
TOMORROW AFTERNOON. SHOULD THIS TAKE PLACE...IT SHOULD INTERACT AND
ENHANCE COVERAGE DUE TO LAKE AND SEABREEZE GENERATION. WILL OPT TO
GO WITH 50 PERCENT FOR SUNDAY WITH THIS SCENARIO THEN BACK OFF TO 40
AND 30 PERCENT IN THE ENSUING DAYS. TEMPERATURES WILL HAVE VERY
LITTLE DAY TO DAY CHANGE WITH SEASONAL LOWER TO MID 90S FOR DAYTIME
HIGHS AND MID 70S FOR MINS THROUGH NEXT WEEKEND.

NO COASTAL ISSUES TO MENTION. IN THE TROPICS...MRF CONTINUES TO SHOW
A TRAIN OF THREE DEVELOPING TROPICAL WAVES AND LOW PRESSURE CENTERS
EMERGING OFF THE AFRICAN CONTINENT AND PROGRESSING ACROSS THE UPPER
TROPICAL LATITUDES THROUGH THE 26TH OF AUGUST. THERE IS SOME MODEL
RUN CONSISTENCY WITH THESE FEATURES AND WILL HAVE TO BE WATCHED
CLOSELY OVER THE NEXT SEVERAL DAYS AS THIS CAN ULTIMATELY LEAD TO AN
ACTIVE LABOR DAY WEEKEND FOR SOMEONE SOMEWHERE.

PRELIMINARY NUMBERS...
MCB 73/92/73/93 2524      BTR 75/92/75/92 2524
MSY 77/92/77/91 2524      GPT 75/90/75/90 2524

.NEW...NONE
LA...NONE.
MS...NONE.

24
Hazardous weather outlook, Aug 16, 11:06 AM CDT, 4 hours 21 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-170600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
445 AM CDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT STRESS...
AFTERNOON HEAT INDEX VALUES WILL RANGE BETWEEN 100 AND 107 DEGREES
THIS AFTERNOON OUTSIDE OF RAIN AREAS BETWEEN 1 PM AND 5 PM.

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING OCCASIONAL
LIGHTNING...WIND GUSTS AND LOCAL DOWNBURSTS 30 TO 40 MPH...AND BRIEF
HEAVY RAINFALL WITH ACCUMULATIONS GENERALLY LESS THAN ONE INCH.
MOVEMENT OF THE STORMS SHOULD BE FROM THE NORTHEAST AND EAST AT 10
TO 15 MPH. MOST OF THE ACTIVITY WILL DISSIPATE BY 9 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON HEAT INDEX READINGS FROM 100 TO 107 WILL BE POSSIBLE
SUNDAY. OTHERWISE...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE EACH DAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

24

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.